Effect strongest soon after start of treatment; dose-response relationship for most drugs
FRIDAY, Feb. 24 (HealthDay News) -- The risk of mortality associated with antipsychotic drug use among elderly residents in nursing homes in the United States varies between drugs, according to a study published online Feb. 23 in BMJ.
To investigate the mortality risks associated with use of individual antipsychotic drugs, Krista F. Huybrechts, Ph.D., from the Brigham and Women's Hospital in Boston, and colleagues conducted a population-based cohort study of 75,445 new antipsychotic users (aged 65 or older) who lived in a nursing home in the United States from 2001 to 2005. The 180-day risks of all-cause and cause-specific mortality were compared for individual drugs.
The researchers found that users of haloperidol had an increased mortality risk, and users of quetiapine had a decreased risk, compared with users of risperidone (hazard ratios, 2.07 and 0.81, respectively), The effects remained after adjustment for dose, were strongest soon after the start of treatment, and were seen for all causes of mortality. There were no clinically meaningful differences seen for other drugs. For all drugs except quetiapine, there was a dose-response relationship.
"Though these findings cannot prove causality, and we cannot rule out the possibility of residual confounding, they provide more evidence of the risk of using these drugs in older patients, reinforcing the concept that they should not be used in the absence of clear need," the authors write.
Editorial (subscription or payment may be required)